Pediatric Hyperkalemia

Hyperkalemia or potassium excess is an occurrence where the serum potassium concentration is greater than the normal limits. The major cause of this condition is attributed to a decreased renal excretion of potassium (those who have underlying renal conditions are at most risk). Some may be caused by an adrenal hormone deficiency (causes potassium retention) and patients taking medications that increase potassium levels like NSAID’s, heparin, ACE inhibitors and potassium chloride.


  • Skeletal muscle weakness
  • Paralysis
  • Flaccid quadriplegia
  • Fainting
  • Dizziness
  • Confusion
  • Nausea
  • Intestinal colic
  • Fatigue
  • Chest pains
  • Shortness of breath


In order to detect presence of hyperkalemia, the following are used. Take note how important ECG readings and interpretations are in verifying hyperkalemia.

  • Increased serum potassium levels
  • ECG reveals a peaked narrow T wave
  • ECG reveals a ST segment depression
  • ECG reveals a shortened QT interval
  • ECG reveals a prolonged P wave (eventually disappearing)
  • ECG reveals a prolongation of the QRS complex
  • ABG (Arterial Blood Gases Analysis)

Medical Management

  1. Patient must be warded off from all sources of potassium that can further complicate the condition. These include both intravenous infusions and dietary sources.
  2. Medications are available to significantly lower potassium levels and stabilize cardiac symptoms through agents that induce rapid transcellular movement of potassium into cells not including the net removal from the blood. These agents are the following:
    • Sodium bicarbonate (promotes metabolic alkalosis, in acidosis, potassium moves out of the cell into the ECF)
    • Calcium gluconate (stabilizes cardiac rhythm)
    • Glucose (prevent hypoglycaemia)
    • Kayexalate (cation exchange resins)
    • Loop Diuretics
    • Insulin (prevent hypoglycaemia)
    • If medication still can’t control the hyperkalemia, acute dialysis may be necessary.

Nursing management

  1. Patients should be encouraged to adhere and comply with the doctor’s specifications regarding the condition. Nurses should take part on to emphasizing the importance of such to facilitate effective intervention. Potassium is much avoided in this condition thus diet should be free of potassium. The child should eat less or none of these potassium-rich foods:
    • Bananas
    • Apricots
    • Green, leafy vegetables
    • Melons
    • Potatoes
    • Sweet potatoes
    • Avocados
    • Spinach
    • Peas
    • Oranges
    • Tomatoes
    • Beans
  2. In giving IV infusions and potassium replacement, nurses should be keen in monitoring the rate and solution concentration.
  3. Review the other drugs that the child is using. A lot of medications can increase potassium levels in the blood.

Related Posts

  • Pediatric Hypokalemia Potassium deficit or hypokalemia is a condition where the serum potassium in the blood becomes lo...
  • Pediatric Hypernatremia Sodium excess or hypernatremia is the condition where the sodium level of the body exceeded the n...
  • Pediatric Shock It has been noted that shock in children can be easily managed if early recognition of the cond...
  • Safe Exercise for Pregnancy In the past, pregnant women would consider exercises a no-no, they fear that this may interrupt a...
  • Common Infectious Diseases of Children As nurses, we deal with all types of people some of which are children who have been or may be ex...

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>